1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Before You Buy DayQuil Cold and Flu

By

Updated May 22, 2014

DayQuil Cold and Flu is a multi-purpose medication used to treat several symptoms of the cold and flu. Find out if it's right for you and your symptoms.

Active Ingredients (in each 15 ml tablespoon):

Acetaminophen 325mg (pain reliever/fever reducer)
Dextromethorphan HBr 10mg (cough suppressant)
Phenylephrine HCl 5mg (nasal decongestant)

     

    Dosage:

    Adults and Children over age 12 – 2 Tbsp (30ml) every 4 hours, do not exceed 6 doses in 24 hours
    Children ages 6 to 12 – 1 Tbsp (15ml) every 4 hours, Do not exceed 5 doses in 24 hours
    Children under age 6 – Ask a doctor

       

      Uses:

      Temporarily relieves cold and flu symptoms including:

      • Nasal congestion
      • Cough
      • Headache
      • Sore Throat
      • Fever
      • Minor Aches and Pains

       

        Side Effects:

        Vicks© does not report any side effects for this medication.

           

          Warnings:

          May cause liver damage in people who drink more than three alcoholic beverages a day. Do not take with other medications containing acetaminophen. Too much acetaminophen may cause liver damage, even in non-drinkers.
          Do not take this medication if you are taking a medication known as an MAOI (used to treat depression, psychiatric or emotional disorders and Parkinson’s disease) or have taken one in the last two weeks.

             

            Ask a Doctor Before Use:

            • If you have heart disease or high blood pressure
            • If you have thyroid disease
            • If you have diabetes
            • If you have trouble urinating due to an enlarged prostrate
            • If you have a cough that produces a lot of mucous or is caused by asthma, COPD, smoking or emphysema
            • If you are on a sodium-restricted diet – this medication contains 71mg of sodium per Tbsp
            • If you are pregnant or breastfeeding

             

               

              Cautions:

              Stop taking DayQuil and ask a doctor if you experience:

              • Nervousness, dizziness or sleeplessness
              • Symptoms that get worse or last more than 5 days in children or 7 days in adults
              • Fever that gets worse or lasts more than 3 days
              • Redness or swelling
              • Cough that comes back with a headache that lasts or a rash
              • New symptoms
              • Sore throat that occurs with a fever, headache, rash, nausea, vomiting or lasts longer than 2 days

               

                 

                Sources:

                "Vicks DayQuil Cold/Flu Relief." Vicks. 2006. Proctor & Gamble. 20 Nov 2006 <http://www.vicks.com/2.1_DayQuil.php>.

                   

                  Related Video
                  Prevent or Treat Cold and Flu
                  Bird Flu 101

                  ©2014 About.com. All rights reserved.

                  We comply with the HONcode standard
                  for trustworthy health
                  information: verify here.